Alert archive / Wisconsin / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Milwaukee, WI

June 19, 20149 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood watch at Jun 19, 2014, 2:28 PM CDT for 9 counties in Wisconsin. It took effect at Jun 19, 2014, 7:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2014, 2:28 PM CDT (19:28 UTC)
In effect from
Jun 19, 2014, 7:00 PM CDT
Expired
Jun 19, 2014, 9:09 PM CDT
In force
2 hr
Issued by
NWS Milwaukee, WI
Flood severity
None

Counties Columbia County, WI, Dane County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Lafayette County, WI, Marquette County, WI, Rock County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WGUS63 KMKX 191928
FFAMKX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
228 PM CDT THU JUN 19 2014

...MORE HEAVY RAINFALL ON THE WAY TONIGHT...

.LOW PRESSURE APPROACHING FROM THE PLAINS WILL HELP NUDGE A
STALLED FRONTAL BOUNDARY NORTHWARD TOWARDS SOUTH CENTRAL
WISCONSIN. THE APPROACH OF THIS FRONT ALONG WITH THE LOW WILL HELP
GENERATE MORE THUNDERSTORMS THAT MAY PRODUCE SOME HEAVY RAINFALL.

WIZ046-047-056-057-062-063-067>069-200330-
/O.NEW.KMKX.FF.A.0002.140620T0000Z-140620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN-ROCK-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE...
JANESVILLE...BELOIT
228 PM CDT THU JUN 19 2014

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL WISCONSIN... 
  INCLUDING THE FOLLOWING AREAS...COLUMBIA...DANE...GREEN... 
  GREEN LAKE...IOWA...LAFAYETTE...MARQUETTE...ROCK AND SAUK. 

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING

* SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH SOME OF THESE
  FALLING ON AREAS THAT HAVE SEEN HEAVY RAINS ALREADY THIS WEEK.
  RAIN TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS
  THAT HAVE ALREADY SEEN HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
COLLAR
1 follow-up statement
516 
WGUS63 KMKX 200209
FFAMKX

FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
909 PM CDT THU JUN 19 2014

WIZ046-047-056-057-062-063-067>069-200315-
/O.CAN.KMKX.FF.A.0002.000000T0000Z-140620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN-ROCK-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE...
JANESVILLE...BELOIT
909 PM CDT THU JUN 19 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL WISCONSIN
HAS BEEN CANCELLED. 

THE CONCERN FOR FLOODED HAS DIMINISHED CONSIDERABLY AS THE
STRONGER THUNDERSTORMS THAT DEVELOPED THIS AFTERNOON AND EARLY
THIS EVENING HAVE DISSIPATED IN COVERAGE AND STRENGTH. WE SHOULD
STILL SEE MORE RAIN OVERNIGHT AS A WEAK FRONTAL SYSTEM
APPROACHES...BUT THE RAIN IS NOT EXPECTED TO BE OF AN INTENSITY
THAT WOULD CAUSE FLOODING.

$$
DAVIS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 11:15 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 11:15 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1115 AM CDT THU JUN 19 2014

.UPDATE...WILL LET REST OF FOG ADVISORY EXPIRE AT GOING END TIME
AS WIDESPREAD DENSE FOG HAS LIFTED. STILL SOME POCKETS OF LOWER
VSBYS HERE AND THERE.

PC

&&

.AVIATION/18Z TAFS/...MAIN FOCUS IS SLOWLY IMPROVING IFR
CIGS/VSBYS RESULTING FROM COOL NE FLOW OFF OF LAKE MI. FOG HAS
LIFTED IN MANY AREAS BUT STRATUS REMAINS. PRIOR TO CIRRUS
SPREADING ACROSS THE VIS IMAGERY DID SHOW SOME CLEARING OF
THE STRATUS OVER LAKE MI TOWARDS THE SHORE. SOME IFR CIGS
TRANSITIONING TO MVFR LEVELS. APPEARS DESPITE THE HIGH SUN ANGLE
IMPROVEMENT WILL BE A SLOW PROCESS. PRECIP WISE...MID LEVEL RIDGE
AXIS SLIDES EAST TONIGHT WILL SOUTHWEST UPPER FLOW EVOLVING.
RIPPLES IN THIS FLOW COMBINED WITH WEAKER LLJ AND APPROACH OF
SURFACE/850 TROUGH AXES...EXPECTING SHRA/TSRA TO DEVELOP AND
SPREAD ACROSS SRN WI WITH SOME HVY RAINFALL POSSIBLE. LOWER
CIGS/VSBYS TO ACCOMPANY THESE HEAVIER POCKETS OF SHRA/TSRA.

PC

&&

.MARINE...FOG HAS IMPROVED IN THE SHEBOYGAN VICINITY BUT PORT
WASHINGTON CAMS NOT AS GOOD...SO WILL LEAVE ADVISORY AS IS FOR NOW
AS OUR FAR NORTHERN ZONE EXTENDS SOUTH TO PORT WASHINGTON.

PC

&&

.PREV DISCUSSION... /ISSUED 913 AM CDT THU JUN 19 2014/

UPDATE...WENT AHEAD AND EXTENDED DENSE FOG ADVISORY THROUGH NOON.
BATTLING CONFLICTING FORCES OF THE COOL MOIST NE FLOW OFF OF THE
COLD LAKE WATERS VERSUS THE CLIMATOLOGICALLY FAVORED TIME OF THE
YEAR WHEN FOG TENDS TO BURN OFF QUICKEST WITH THE HIGHER SUN
ANGLE. NOT HELPING THE CAUSE THOUGH IS THE DEBRIS CLOUDINESS
RIDING OVERHEAD FROM SHRA IN SC/PTNS SE WI AND FROM PRECIP EVEN
FURTHER WEST. TEMPS WILL BE KEPT IN CHECK AS WELL SO KNOCKED THOSE
DOWN AS WELL.

PC

PREV DISCUSSION... /ISSUED 747 AM CDT THU JUN 19 2014/

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO WEAKEN WITH
DIMINISHING FORCING AS STRONGER 850 MB FLOW FOCUSES BACK TO THE
WEST AHEAD OF SHORT WAVE TROUGH THAT WILL SWING THROUGH REGION
LATER TONIGHT.

DENSE FOG IN THE LAKE SHORE COUNTIES BEGINNING TO LIFT BUT SOME
UNCERTAINTY IF IT WILL IMPROVE MUCH ABOVE 5 MILES WITH PERSISTENT
COOL EASTERLY FLOW OFF THE LAKE THAT WILL HOLD WARM FRONT OFF TO
THE SOUTH AND WEST. KEPT EASTERN AREAS COOL FOR HIGHS WITH
EXPECTED CLOUDS AND EAST WINDS. TEMPS WARM INLAND AS FRONT LIFTS
AHEAD OF APPROACHING LOW. WITH BOUNDARY IN REGION KEPT SLIGHT
CHANCES FOR THUNDERSTORMS IN FORECAST...BUT LOW PROBABILITY
THROUGH MOST OF THE DAY.

BETTER CHANCE OF SHOWERS AND STORMS TONIGHT WITH WARM AIR
ADVECTION AHEAD OF STRONG IMPULSE ROTATING AROUND BASE OF CLOSED
500 MB LOW THAT TAKES ON A NEGATIVE TILT AS IT SWINGS THROUGH THE
UPPER MIDWEST. BETTER DYNAMIC FORCING PASSES BY TO THE NORTHWEST.
CAPE...BOTH SURFACE-BASED AND ELEVATED...REMAIN BELOW 1000 J/KG
WEAK 0-6KM SHEAR...AND MEAGER MID-LEVEL LAPSE RATES LESSEN CHANCE
OF SEVERE AS 850 MB WINDS WEAKEN AS THEY SHIFT OVER CWA. PW/S OF
1.5 TO 1.7 INCHES DOES KEEP POTENTIAL FOR HEAVY RAIN.

SHORT TERM...FRIDAY THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE
IS MEDIUM.

SHORT TERM MODELS SHOW DECENT AGREEMENT WITH WEAK SURFACE LOW AND
850 MB TROUGH PASSING EASTWARD THROUGH THE AREA ON FRIDAY. WEAK
TO MODEST LOW LEVEL FRONTOGENESIS ALSO SEEN PASSING THROUGH THE
AREA...MAINLY IN THE MORNING HOURS. AREA FORECAST SOUNDINGS
CONTINUE TO SHOW DECENT MEAN LAYER CAPE WITH WEAK DEEP LAYER
SHEAR.

CONTINUED TO TREND DOWNWARD WITH POPS AS THE DAY GOES ALONG...WITH
HIGHEST POPS IN THE EAST. COULD SEE LOCALLY HEAVY RAINFALL WITH
PRECIPITABLE WATER VALUES STILL HIGH COMPARED TO CLIMATOLOGY AND
SLOW STORM MOTIONS. WARM AND HUMID CONDITIONS WILL LINGER
FRIDAY...THOUGH ONSHORE WINDS SHOULD KEEP COOLER TEMPERATURES NEAR
THE LAKE...ESPECIALLY IN THE SHEBOYGAN AND PORT WASHINGTON AREAS.

KEPT MAINLY LOWER END POPS FOR FRIDAY NIGHT INTO SATURDAY...THOUGH
MODELS SUGGEST THAT THERE COULD BE A PERIOD OF DRY CONDITIONS WITH
WEAK HIGH PASSING SOUTH OF THE AREA. 500 MB RIDGE AXIS SHIFTS
THROUGH DURING THIS TIME AS WELL. ANOTHER DAY OF WARM AND HUMID
CONDITIONS ARE EXPECTED INLAND...WITH COOLER VALUES ONCE AGAIN
NEAR THE LAKE WITH ONSHORE WINDS.

CHANCE POPS FOR SATURDAY NIGHT SEEM REASONABLE FOR NOW...AS MODELS
HINTING AT 500 MB VORTICITY MAXIMUM TRYING TO PUSH TOWARD OR
THROUGH THE AREA. SOME DISAGREEMENT WITH QPF PLACEMENT...THOUGH
SEEMS TO BE HIGHEST IN THE WESTERN COUNTIES.

LONG TERM...SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS
MEDIUM.

CONTINUED TO USE THE CONSENSUS POPS AND TEMPERATURES FOR THIS
PERIOD. ECMWF/GFS SHOWING SOME AGREEMENT WITH COLD FRONT PUSHING
EAST THROUGH THE AREA LATER MONDAY INTO MONDAY NIGHT...ALONG WITH
DECENT 500 MB SHORTWAVE TROUGH. MODELS KEEP QPF AROUND THE AREA
SUNDAY INTO MONDAY NIGHT...ASSOCIATED WITH THIS SYSTEM. WARM AND
HUMID CONDITIONS SHOULD CONTINUE INLAND...WITH COOLER TEMPERATURES
NEAR THE LAKE AT TIMES WITH ONSHORE WINDS.

GFS/ECMWF THEN TRY TO BRING SOMEWHAT COOLER AND LESS HUMID AIR
INTO THE REGION TUESDAY INTO WEDNESDAY. GFS MOST AGGRESSIVE WITH
THIS...WITH ECMWF NOT AS AGGRESSIVE. TRENDED DOWNWARD WITH
TEMPERATURES AND DEW POINTS FOR THIS PERIOD. MODELS SHOWING SOME
DRY PERIODS AS WELL...SO POPS MAY NEED TO BE LOWERED IN LATER
FORECASTS.

AVIATION/12Z TAFS/...MAY BE TOO OPTIMISTIC RAISING CIGS/VSBYS TO
MVFR AND VFR TODAY AT EASTERN TAF SITES WITH PERISISTENT EAST
FLOW. INCREASING EAST WINDS MAY ONLY ENHANCE FOG/STRATUS TROUGH
THE DAY.

MARINE...WILL BE EXTENDING MARINE DENSE FOG ADVISORY THROUGH 21Z
AS WEB CAMS SHOWING LITTLE IMPROVEMENT. HOPE WAS THAT INCREASING
WINDS WOULD LIFT VSBYS ABOVE CRITERIA WITH A LOW STRATUS
DECK...BUT LOOKS AS IF ADVECTION FOG WILL REMAIN AT/BELOW CRITERIA
THROUGH AT LEAST THE EARLY AFTERNOON HOURS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR WIZ066-071-072.

LM...DENSE FOG ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
FRIDAY THROUGH WEDNESDAY...WOOD
Hazardous weather outlook, Jun 19, 12:10 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1210 PM CDT THU JUN 19 2014

WIZ046-047-051-052-056>060-062>072-200915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1210 PM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY.

THUNDERSTORMS WILL BECOME LIKELY AGAIN TONIGHT INTO FRIDAY
MORNING. HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS...WHICH
MAY PRODUCE AREAL FLOODING. SOME RIVER LEVELS WILL RISE TO ABOVE
FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS AT TIMES FROM FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-200915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1210 PM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 4 PM...AS WARM AND HUMID
AIR LINGERS OVER THE NEARSHORE WATERS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOME LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE AT TIMES FROM FRIDAY
THROUGH EARLY NEXT WEEK.

A WARM AND HUMID AIR MASS IN PLACE MAY LEAD TO AREAS OF DENSE FOG
OVER THE COLDER WATERS OF THE LAKE MICHIGAN INTO THE WEEKEND.

COLLAR
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:53 PM CDTMarine Dense Fog AdvisoryMKX20 hr
Jun 19, 1:44 AM CDTDense Fog AdvisoryMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan7 hr
Jun 19, 9:03 AM CDTDense Fog AdvisoryMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan3 hr
Jun 19, 10:11 AM CDTRiver Flood WarningMKXKenosha6 days
Jun 19, 10:19 AM CDTRiver Flood WarningMKXSauk4 days
Jun 19, 10:19 AM CDTRiver Flood WarningMKXSauk5 days

Nearby

Flash Flood Watches in Wisconsin, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.